Nebraska, 2004

Tornadoes and Hail in Nebraska, May 22, 2004

May 22, 2004 · NWS GID · 50 events in 15 counties and zones

One of the worst severe weather outbreaks in recent years struck south-central Nebraska the afternoon and evening of May 22. No less than 17 different tornadoes rolled across south-central Nebraska.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17 million
Crop damage
$5.0 million
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

One of the worst severe weather outbreaks in recent years struck south-central Nebraska the afternoon and evening of May 22. No less than 17 different tornadoes rolled across south-central Nebraska. Dozens of homes were damaged and a few completely destroyed. Over 250 center irrigation pivots were damaged or destroyed in south-central Nebraska alone. Large hail and strong straight-line winds of up to 80 mph also wreaked havoc on the region. Several million dollars in property damage was reported. Hundreds of power poles were snapped resulting in dozens of miles of downed electrical line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 22, 1:18 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 22, 1:18 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT SAT MAY 22 2004

.SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST
CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE
ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM
FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH
TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING
THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE
MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z
TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND
ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL
ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF
DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR
POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE
THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM
PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND
NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND
FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA.

.LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH
TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS
DOWN.  SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY
SMALL CHANCES FOR PRECIP IN THE AREA.  TIMING AND STRENGTH OF WAVES
IN FLOW UNCERTAIN.  WILL CONTINUE LOW POPS MONDAY AFTERNOON TO
WEDNESDAY.

WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM
TRIES TO ORGANIZE ON WEST COAST.  MODELS ARE TRYING TO GET HANDLE ON
NEXT SYSTEM.  MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON
ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS
SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/KISNER
Hazardous weather outlook, May 22, 2:26 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CDT SAT MAY 22 2004

NEZ039>041-046>049-060>064-072>077-082>087-231200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
326 PM CDT SAT MAY 22 2004

...A SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT RISK FOR SEVERE WEATHER EXISTS LATE THIS AFTERNOON
AND EVENING ACROSS MOST OF SOUTH CENTRAL NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A WARM FRONT DRAPED
ALONG THE KANSAS...NEBRASKA BORDER BETWEEN 5 AND 6 PM AS SURFACE LOW
PRESSURE OVER NORTHWEST KANSAS INTENSIFIES IN RESPONSE TO A STRONG
UPPER LEVEL DISTURBANCE EJECTING OUT OF COLORADO. ADDITIONAL STORMS
DEVELOPING OVER THE HIGHER TERRAIN OF WESTERN NEBRASKA AND WESTERN
KANSAS WILL MOVE INTO AREA WEST OF HIGHWAY 183 BETWEEN 5 AND 6 PM.
EXTREME INSTABILITY AND INCREASING DEEP LAYER SHEAR WILL ALLOW FOR
STORMS TO QUICKLY BECOME SEVERE WITH A MODERATE THREAT FOR VERY LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...TORNADOES...SOME
SIGNIFICANT...ARE POSSIBLE JUST NORTH OF THE WARM FRONT. AT THIS
TIME...THE GREATEST TORNADO POTENTIAL LOOKS TO BE BETWEEN THE
INTERSTATE 80 AND HIGHWAY 6 CORRIDORS...AND ESPECIALLY ALONG A MINDEN
TO YORK LINE. HEAVY RAIN MAY ALSO PRODUCE ARES OF FLASH FLOODING
LATER THIS EVENING AS STORMS BECOME MORE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND NORTH OF HIGHWAY 6.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON. STAY
TUNDED FOR LATER STATEMENTS.

KSZ005>007-017>019-231200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
326 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST ACROSS ALL OF NORTH
CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE BY LATE AFTERNOON INTO THE
EARLY EVENING OVER NORTH CENTRAL KANSAS. A VERY UNSTABLE ATMOSPHERE
WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH VERY LARGE
HAIL AND DAMAGING WINDS POSSIBLE. THESE STORMS ARE THEN EXPECTED TO
DISSIPATE QUICKLY AFTER DARK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT
WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION.  THESE
DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL...
HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON.

T

The radar

The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

21 hail, 19 tornado, 8 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Furnas

When
May 22, 4:10 PM CST
Where
Furnas County, Wilsonville
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -97.500

Thunderstorm Wind, Dawson

When
May 22, 4:25 PM CST
Where
Dawson County, 5 mi N of Gothenburg
Measured
76 kt (87 mph) measured gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.467, -98.383

73 mph winds were also reported in the city of Gothenburg at about the same time. One building in town sustained major damage.

Tornado, Furnas

When
May 22, 4:28 PM CST
Where
Furnas County, 3 mi S of Beaver City
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
40.633, -97.700

A brief tornado was reported south of Beaver City. About a dozen power poles were blown down.

Hail, Furnas

When
May 22, 4:35 PM CST
Where
Furnas County, Beaver City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -97.583

Tornado, Furnas

When
May 22, 4:35 PM CST to 4:40 PM CST
Where
Furnas County, 5 mi SE of Beaver City
Rating
F1
Path length
3 mi
Path width
400 yd
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A tornado traveled a 3 mile path in southeast Furnas county and was witnessed by many people. One farmstead sustained damage to several outbuildings but the house did not have significant damage. A little farther down the road a tractor and six row planter were overturned on top of a car.

Tornado, Harlan

When
May 22, 4:49 PM CST
Where
Harlan County, 1 mi SE of Stamford
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
40.417, -98.417

A tornado set down briefly in far southwest Franklin county near Stamford and damaged a mobile home and upset several irrigation systems.

Hail, Harlan

When
May 22, 4:56 PM CST
Where
Harlan County, 1 mi E of Oxford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.367, -98.417

Tornado, Harlan

When
May 22, 5:04 PM CST
Where
Harlan County, 4 mi N of Orleans
Rating
F0
Path length
0.2 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -98.350

A brief tornado was reported north of Orleans

Hail, Harlan

When
May 22, 5:04 PM CST
Where
Harlan County, Orleans
Measured
2 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
GENERAL PUBLIC
Coordinates
40.450, -98.267

Tornado, Harlan

When
May 22, 5:11 PM CST
Where
Harlan County, 2 mi E of Alma
Rating
F0
Path length
0.2 mi
Path width
75 yd
Reported by
STORM CHASER
Coordinates
40.433, -98.150

A tornado was reported by a storm chaser. It was down only briefly.

Hail, Harlan

When
May 22, 5:21 PM CST
Where
Harlan County, 2 mi E of Republican City
Measured
2 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -97.400

Hail, Phelps

When
May 22, 5:21 PM CST
Where
Phelps County, Funk
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -97.517

Hail, Harlan

When
May 22, 5:23 PM CST
Where
Harlan County, Ragan
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.867, -97.583

Hail, Franklin

When
May 22, 5:33 PM CST
Where
Franklin County, 13 mi N of Naponee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -97.450

Tornado, Franklin

When
May 22, 5:36 PM CST
Where
Franklin County, 3 mi W of Campbell
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
40.983, -97.583

A tornado set down briefly in northeast Franklin county and snapped a few power poles.

Funnel Cloud, Franklin

When
May 22, 5:39 PM CST
Where
Franklin County, 4 mi N of Franklin
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.867, -99.967

Hail, Thayer

When
May 22, 5:45 PM CST
Where
Thayer County, Carleton
Measured
2 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.783, -99.733

Tornado, Webster

When
May 22, 5:46 PM CST
Where
Webster County, 3 mi W of Bladen
Rating
F0
Path length
3.5 mi
Path width
125 yd
Property damage
$250,000
Crop damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
41.117, -97.600

A tornado occurred in northwest Webster county. A machine shed was damaged. There was extensive tree damage near the tornado's path.

Tornado, Thayer

When
May 22, 5:53 PM CST
Where
Thayer County, 3 mi NW of Hebron
Rating
F0
Path length
0.2 mi
Path width
75 yd
Reported by
STORM CHASER
Coordinates
40.517, -97.517

A storm chaser reported a brief tornado northwest of Hebron.

Tornado, Thayer

When
May 22, 6:00 PM CST
Where
Thayer County, 3 mi E of Belvidere
Rating
F2
Path length
8 mi
Path width
800 yd
Property damage
$2.5 million
Crop damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -99.000

A tornado traveled 8 miles and damaged 6 farmsteads. One house was hit by the tornado. Damage was so severe; the owners burnt the 120 year old house. A machine shed was destroyed toward the end of the tornadoes path. Three semi-trucks were stacked on top of each other at one site. Several center pivot systems were destroyed.

Hail, Adams

When
May 22, 6:05 PM CST
Where
Adams County, 8 mi S of Hastings
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.950, -98.817

Hail, Fillmore

When
May 22, 6:08 PM CST
Where
Fillmore County, Grafton
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -99.367

Tornado, Adams

When
May 22, 6:10 PM CST
Where
Adams County, 4 mi S of Ayr
Rating
F1
Path length
7 mi
Path width
150 yd
Property damage
$1.0 million
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -98.550

A tornado traveled a 7 mile path in southeast Adams county and produced some damage, mainly to center pivot systems.

Hail, York

When
May 22, 6:13 PM CST
Where
York County, Mc Cool Jct
Measured
2.5 in hail
Property damage
$75,000
Crop damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
40.183, -97.550

Funnel Cloud, York

When
May 22, 6:15 PM CST
Where
York County, 4 mi NE of Bradshaw
Reported by
TRAINED SPOTTER
Coordinates
40.450, -97.683

Hail, Adams

When
May 22, 6:15 PM CST
Where
Adams County, Ayr
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -97.750

Tornado, Adams

When
May 22, 6:19 PM CST to 6:30 PM CST
Where
Adams County, 3 mi S of Pauline
Rating
F0
Path length
3 mi
Path width
100 yd
Property damage
$500,000
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -97.583

A tornado sat down south of Pauline and traveled northeast. It crossed into Clay county to the east of Pauline.

Tornado, Thayer

When
May 22, 6:24 PM CST to 6:26 PM CST
Where
Thayer County, 7 mi E of Bruning
Rating
F0
Path length
1 mi
Path width
50 yd
Crop damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
40.050, -97.583

A tornado dropped east of Bruning and crossed into Fillmore county.

Tornado, Fillmore

When
May 22, 6:26 PM CST to 6:29 PM CST
Where
Fillmore County, 5 mi SW of Ohiowa
Rating
F1
Path length
2.5 mi
Path width
100 yd
Property damage
$100,000
Crop damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
40.017, -97.833

A tornado that exited Thayer county moved across a part of southeast Fillmore county. The tornado struck one farmstead and dislodged the house from its foundation. It also damaged several outbuildings.

Tornado, Clay

When
May 22, 6:29 PM CST
Where
Clay County, 2 mi W of Fairfield
Rating
F1
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
40.167, -97.583

A tornado was reported by volunteer firemen and storm chasers on Highway 74 just west of Fairfield. The chasers wind equipment recorded a wind gust just over 105 mph.

Hail, York

When
May 22, 6:30 PM CST
Where
York County, York
Measured
2.5 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.117, -100.117

Tornado, Clay

When
May 22, 6:30 PM CST to 6:52 PM CST
Where
Clay County, 3 mi NW of Spring Ranch
Rating
F2
Path length
20 mi
Path width
700 yd
Property damage
$4.5 million
Crop damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
40.633, -97.567

A large tornado moved out of Adams county and into central Clay county. Approximately 15 residences were hit by the tornado. Thirty-eight cars of a forty-nine car Union Pacific train were derailed southeast of Glenvil. Over 100 center irrigation pivots were damaged or destroyed across Clay County.

Tornado, Fillmore

When
May 22, 6:32 PM CST to 6:37 PM CST
Where
Fillmore County, 5 mi S of Ohiowa
Rating
F1
Path length
2 mi
Path width
150 yd
Property damage
$100,000
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -100.150

A pair of tornadoes was reported just northeast of the old Bruning airfield. The first tornado traveled north and struck one farmstead and dislodged the house from its foundation. The owner of property withstood the first tornado only to see the second tornado pass just southeast of his house. The second tornado hit another farmstead just to the east and damaged several outbuildings.

Tornado, York

When
May 22, 6:34 PM CST
Where
York County, 2 mi SE of Benedict
Rating
F0
Path length
0.2 mi
Path width
75 yd
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
40.100, -99.833

A tornado set down east of Benedict and power poles were snapped and a machine shed was severely damaged.

Thunderstorm Wind, Dawson

When
May 22, 6:40 PM CST
Where
Dawson County, Cozad
Measured
53 kt (61 mph) measured gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.150, -99.833

Thunderstorm Wind, Dawson

When
May 22, 6:50 PM CST
Where
Dawson County, Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -99.767

Thunderstorm Wind, Fillmore

When
May 22, 6:55 PM CST to 7:40 PM CST
Where
Fillmore County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$5.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.250, -99.617

Straight-line winds from the rear flank downdraft of a supercell thunderstorm in Clay county rushed across Fillmore county. Damage was widespread across the county with over 50 center irrigation pivots damaged or destroyed. Minor structure damage and major tree damage was common.

Hail, Polk

When
May 22, 6:56 PM CST
Where
Polk County, Stromsburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -99.567

Thunderstorm Wind, Buffalo

When
May 22, 7:31 PM CST
Where
Buffalo County, Kearney Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.183, -99.450

Thunderstorm Wind, Phelps

When
May 22, 7:34 PM CST
Where
Phelps County, Holdrege
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.100, -99.317

Thunderstorm Wind, Buffalo

When
May 22, 7:35 PM CST
Where
Buffalo County, 8 mi SE of Ravenna
Measured
71 kt (82 mph) estimated gust
Property damage
$800,000
Reported by
NEWSPAPER
Coordinates
40.133, -99.450

Straight-line winds of up to 80 mph overturned or damaged over 50 pivots in northeast Buffalo county.

Hail, Thayer

When
May 22, 7:42 PM CST
Where
Thayer County, 2 mi NE of Hebron
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.100, -99.183

Hail, Fillmore

When
May 22, 7:45 PM CST
Where
Fillmore County, 3 mi NE of Shickley
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -99.250

Tornado, Thayer

When
May 22, 7:53 PM CST to 8:09 PM CST
Where
Thayer County, 1 mi NE of Byron
Rating
F1
Path length
10 mi
Path width
400 yd
Property damage
$1.0 million
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -99.283

A tornado traveled north from near Byron to just south of Deshler. Fortunately the tornado remained in primarily unpopulated areas.

Thunderstorm Wind, Howard

When
May 22, 8:10 PM CST
Where
Howard County, Dannebrog
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.267, -99.150

Hail, Thayer

When
May 22, 8:13 PM CST
Where
Thayer County, 1 mi S of Hebron
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.300, -98.783

Tornado, Thayer

When
May 22, 8:25 PM CST to 8:35 PM CST
Where
Thayer County, 3 mi NE of Chester
Rating
F0
Path length
6 mi
Path width
200 yd
Property damage
$250,000
Crop damage
$50,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.317, -98.633

A small tornado was reported in southeast Thayer county. This was the final tornado of the day in south-central Nebraska. Damage was limited to trees, power poles and center pivot irrigation systems.

Hail, Fillmore

When
May 22, 8:30 PM CST
Where
Fillmore County, Fairmont
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Hail, Thayer

When
May 22, 8:34 PM CST
Where
Thayer County, Hebron
Measured
2 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -97.667

Hail, Nuckolls

When
May 22, 9:10 PM CST
Where
Nuckolls County, 5 mi E of Hardy
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
STORM CHASER
Coordinates
40.200, -97.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403005, 5403006, 5403007, 5403008, 5403009, 5403010, 5403011, 5403012, 5403013, 5403014, 5403015, 5403016, 5403017, 5403018, 5403019, 5403020, 5403021, 5403100, 5403101, 5403102, 5403103, 5403104, 5403108, 5403105, 5403106, 5403107, 5403109, 5403112, 5403113, 5403111, 5401938, 5403110, 5401939, 5401940, 5401941, 5401942, 5401944, 5401943, 5401945, 5401947, and more.